Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Kansas City, MO

June 29, 20175 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 29, 2017, 10:55 PM CDT for 5 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 10:55 PM CDT (03:55 UTC)
Expired
Jun 30, 2017, 2:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, MO, Carroll County, MO, Chariton County, MO, Daviess County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS53 KEAX 300355
FFWEAX
MOC025-033-041-061-117-300700-
/O.NEW.KEAX.FF.W.0011.170630T0355Z-170630T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1055 PM CDT THU JUN 29 2017

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northwestern Chariton County in north central Missouri...
  Southern Daviess County in north central Missouri...
  Northern Carroll County in north central Missouri...
  Eastern Caldwell County in north central Missouri...
  Livingston County in north central Missouri...

* Until 200 AM CDT

* At 1052 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 4 to 8 inches of rain has 
  fallen in the past 24 hours including 1 to 2 inches in the past 
  hour. Flash flooding is occuring or expected to begin shortly.

* Some locations that will experience flooding include...
  Chillicothe, Hamilton, Braymer, Brunswick, Keytesville, Hale,
  Breckenridge, Bosworth, Utica, Kidder, Mendon, Tina, Ludlow,
  Sumner, Mooresville, Lock Springs, Triplett, Dalton, Avalon and
  Dawn.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3939 9316 3941 9318 3940 9320 3945 9346
      3959 9390 3985 9416 3990 9375 3974 9336
      3970 9336 3970 9326 3963 9308 3953 9308
      3953 9296 3935 9293

$$

Mell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:50 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 6:50 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Jun 29 2017

.Discussion...
Issued at 336 PM CDT THU JUN 29 2017

The MCS that pushes through this morning threw a wrench in the
forecast for the day by providing a large area of relatively stable
cooler air over the region.  The main impact of this occurring is
that the focus for convective development has shifted south from the
MO/IA border to down near the Missouri River. The focal point for
this development is going to be an elevated warm frontal boundary
around that is currently setting up right along the I-70 corridor. d
the 850mb level. An initial round of convection already sparked on
the elevated boundary around 700mb dropping nickel to quarter sized
hail and added some more precipitation to the metro area. This
synoptic setup looks to break the area into two different threats
for the CWA with the first one being flash flooding near the KC
Metro area and the second being severe weather near the KC Metro and
south into the warmer stable air near the surface warm frontal
boundary. For the hydro and flooding concern the main contributing
factors will be high PWAT values of 1.8 to 2.0", storm motion mostly
parallel to the warm frontal boundary, and the quasi-stationary
nature of this boundary for 6-9 hours this evening.  There will be
enough instability and shear for sustained convection with MUCAPE
values near 2500J/kg and 0-6km shear values near 30kts.  The added 1-
2" of rain through the metro this morning has dropped the flash
flood guidance for 1hr down to near 1.5" which will not be hard to
meet with a single thunderstorm so multiple storms would definitely
create potential issues through the KC Metro area.  For the severe
potential there is just enough shear to form up marginal supercells
or multicellular storm modes. Low level shear values are going to be
in the range for possible tornado development for the southern KC
Metro area closer to the surface boundary where more of a S-SE
surface wind exist.  Large hail is definitely a possibility with
damaging winds also possible from downdrafts, but a higher wind
chance as this becomes linear and shifts south.  An incoming
shortwave will finally help to push the low pressure over the
midwest to the east shifting the boundary that has been over the
area the last few days to the south.

This boundary is expected to shift south with weak high pressure
building into the region Friday through Sunday making for a fairly
nice weekend with dry conditions and temperatures in the mid to
upper 80s.  A shortwave will enter the Rockies Sunday night
developing a surface low over western Kansas which will lift this
boundary back up into the region as a warm frontal boundary.  This
will trigger a wet pattern as the shortwave stalls over the midwest.
PoPs remain relatively high from Monday through Thursday morning
unfortunately making the 4th of July a potential washout and even
adding the threat for flooding on a holiday weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU JUN 29 2017

Challenging night for aviation interests given the multiple rounds
of convection that have already occurred with more anticipated
this evening and into the overnight hours. Models are struggling
to get a grip on how convection will evolve tonight, especially
given where the atmosphere has already been worked over earlier
today (i.e. STJ, MCI, etc.). Should a convective complex develop
overnight, it appears that IXD and maybe MKC have the better
chances of being directly impacted, with much more uncertainty
further north at MCI and STJ. Will monitor trends closely and
continue to make adjustments to future TAF issuances as needed.

By tomorrow morning, with plentiful moist grounds and lingering LL
moisture, lowered ceilings look to potentially impact the area
terminals. However, convection should remain south of the
terminals tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday morning for KSZ025-057-102>105.

MO...Flash Flood Watch through Friday morning for MOZ001>006-011>017-
     020>025-028>033-037>039-043-044.

&&

Discussion...Barham
Aviation...lg
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
426 AM CDT Thu Jun 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
426 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible this morning however, these storms
 are not expected to be severe.

 Several rounds of storms will be possible today. Conditions this
 afternoon and evening will be favorable for severe storms with large
 hail...damaging winds and a few tornadoes possible.

 With several rounds of storms possible today falling across already
 saturated soil there is also a flash flood threat. An additional 2
 to 4 inches of rain with locally higher amounts are possible. There
 will also be flooding along area rivers, creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Thunderstorms will continue into Friday morning however the severe
 threat will have diminished by then. However, there may be area and
 river flooding ongoing.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 29, 10:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1000 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 S FERRELVIEW          39.27N 94.66W
06/29/2017  E1.00 INCH       PLATTE             MO   PUBLIC

            MPING REPORT.

&&
Local storm report, Jun 29, 10:05 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             WEATHERBY LAKE          39.24N 94.70W
06/29/2017  M0.75 INCH       PLATTE             MO   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 29, 10:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             3 S FERRELVIEW          39.27N 94.66W
06/29/2017  E1.00 INCH       PLATTE             MO   NWS EMPLOYEE

&&
Local storm report, Jun 29, 10:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      4 N MACON               39.80N 92.47W
06/29/2017                   MACON              MO   EMERGENCY MNGR

            MULTIPLE ROADS THAT NORMALLY DO NOT FLOOD ARE SEEING
            FLOWING WATER SEVERAL INCHES DEEP. ROADS FLOODING INCLUDE
            ROAD DD AND HIGHWAY 63, ROAD 149 AND EAGLE, ROAD 149 AND
            DOGWOOD.

&&

SBLAIR
Local storm report, Jun 29, 10:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 S KANSAS CITY INTL AR 39.24N 94.72W
06/29/2017  E1.00 INCH       PLATTE             MO   TRAINED SPOTTER

            PENNY TO QUARTER HAIL SIZE - TIME ESTIMATED

&&

SBLAIR
Local storm report, Jun 29, 10:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 N OAKVIEW             39.22N 94.57W
06/29/2017  E1.00 INCH       CLAY               MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:52 PM CDTSpecial Weather StatementEAXSaline53 min
Jun 29, 8:02 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline28 min
Jun 29, 8:30 PM CDTSevere Thunderstorm WarningEAXCooper30 min
Jun 29, 9:02 PM CDTSpecial Weather StatementEAXCooper43 min
Jun 29, 9:11 PM CDTAreal Flood AdvisoryEAXMacon6 hr
Jun 29, 9:25 PM CDTFlash Flood WarningEAXChariton, Linn, Macon, Randolph6 hr
Jun 29, 9:35 PM CDTSpecial Weather StatementEAXPlatte40 min
Jun 29, 9:51 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte39 min
Jun 29, 10:29 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte32 min
Jun 29, 10:59 PM CDTRiver Flood WarningEAXRay44 hr
Jun 29, 11:39 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph3 hr
Jun 29, 11:41 PM CDTSpecial Weather StatementEAXHoward49 min
Jun 29, 11:52 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph38 min
Jun 30, 12:45 AM CDTSpecial Weather StatementEAXJackson45 min
Jun 30, 12:54 AM CDTSpecial Weather StatementEAXRay51 min
Jun 30, 12:58 AM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb3 hr
Jun 30, 1:40 AM CDTSpecial Weather StatementEAXSaline50 min
Jun 30, 2:00 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Howard, Livingston and 3 more24 hr
Jun 30, 3:36 AM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Lafayette, Saline24 hr
Jun 30, 3:45 AM CDTAreal Flood AdvisoryEAXBuchanan, Caldwell, Clay, Clinton, Platte, Ray12 hr
Jun 30, 4:46 AM CDTRiver Flood WarningEAXCooper, Saline57 hr
Jun 30, 4:56 AM CDTRiver Flood WarningEAXClay, Ray36 hr
Jun 30, 4:56 AM CDTRiver Flood WarningEAXHoward40 hr
Jun 30, 7:31 AM CDTRiver Flood WarningEAXBates, Cass, Henry66 hr
Jun 30, 8:50 AM CDTRiver Flood WarningEAXCass, Henry, Johnson47 hr

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.